Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 135, NWS Midland/Odessa, TX

June 10, 2002Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 10, 2002, 5:46 PM CDT for Brewster County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2002, 5:46 PM CDT (22:46 UTC)
Expired
Jun 10, 2002, 6:30 PM CDT
In force
44 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Brewster County, TX

The radar

The Midland/Odessa radar (KMAF), 216 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.8 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2002-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1258 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2002-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1258 J/kg
Mixed-layer CIN
-252 J/kg
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 102246
SVRMAF
TXC043-102330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
546 PM CDT MON JUN 10 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BREWSTER COUNTY IN WEST TEXAS

* UNTIL 630 PM CDT

* AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTHEAST OF ALPINE...MOVING NORTHEAST
  AT 5 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  ALPINE AND ALTUDA

HAIL TO THE SIZE OF NICKELS...WINDS TO 70 MPH...AND VERY HEAVY RAINS 
ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3019 10354 3044 10328 3062 10349 3040 10378

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:32 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 10, 2:32 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
232 PM CDT MON JUN 10 2002

REMNANTS OF EARLY MORNING CONVECTION CONTINUES NORTHEAST ACROSS
PERMIAN BASIN THIS AFTERNOON.  CUMULUS BEGINNING TO DEVELOP FROM
THE DAVIS MOUNTAINS TO THE BIG BEND...BUT NOT AS PRONOUNCED AS
YESTERDAY AT THIS TIME AS UPPER HIGH CONTINUES TO OVERSPREAD THE
AREA.

STILL PLENTIFUL LOW LEVEL MOISTURE ACROSS MOST OF THE CWA...WHILE MID
LEVEL MOISTURE IS A LITTLE BIT BETTER THAN YESTERDAY.  10/18Z KMAF
SOUNDING CAPE/CIN/WET BULB ZERO JUST ABOUT THE SAME AS 09/18Z.  SINCE
UPPER HIGH HASN/T QUITE TAKEN OVER YET...THINK WE/LL SEE ENOUGH
CONVERGENCE ALONG DRYLINE THIS AFTERNOON AND EVENING...FROM NEAR
HOBBS TO BALMORHEA TO MARFA...FOR LOW ORDER POPS IN VICINITY OF
DRYLINE.  A FEW OF THESE STORMS COULD YIELD WINDS GREATER THAN 60
MPH AND MARGINALLY SEVERE HAIL SINCE EXPECTING CAPE AROUND 2500 J/KG
...DECENT MID LEVEL WIND SHEAR...LI/S AROUND -5...AND WET BULB ZERO
AROUND 11500 FEET.  PRECIPITABLE WATER STILL ABOVE NORMAL...AND WITH
SLOWER THUNDERSTORM MOVEMENT TODAY COULD SEE LOCALIZED FLOODING...
ESPECIALLY BIG BEND GROUP.

UPPER HIGH EXPANDS MORE OVER THE AREA TUESDAY AND WEDNESDAY...SO
SHOULD SEE LESS ACTIVITY.  WILL KEEP LOW ORDER POPS TUESDAY/TUESDAY
NIGHT OVER DAVIS MOUNTAINS...ALONG DRYLINE OVER UPPER TRANS PECOS
AND SOUTHEAST NEW MEXICO...AND ALONG WEST AND NORTHWEST FRINGE OF CWA
AROUND PERIPHERY OF HIGH.  ON WEDNESDAY AND THURSDAY...UPPER HIGH
RETROGRADES ENOUGH TO WHERE SOME MODELS GENERATING PRECIPITATION...
ESPECIALLY NORTHEAST COUNTIES.  WILL LEAVE A SLIGHT CHANCE IN THIS
AREA WEDNESDAY NIGHT AS SHORTWAVE PROGGED TO PASS AT THIS TIME AND
NORTHEAST LEAST SUSCEPTIBLE TO INFLUENCE OF RIDGE.  OTHERWISE...UPPER
HIGH LOOKS IMPENETRABLE WEDNESDAY AND THURSDAY.

IN THE EXTENDED...UPPER HIGH RETROGRADES FURTHER AS UPPER TROUGH
AMPLIFIES INTO EASTERN U.S.  MEDIUM RANGE MODELS IN SURPRISING
AGREEMENT WITH UPPER AND SURFACE PROGS.  UPPER RIDGE CONTINUES
RETROGRESSION AND ANTICYCLOGENESIS IN CENTRAL U.S. PLAINS ALLOWS A
COLD FRONT TO MOVE SOUTH INTO THE AREA THURSDAY NIGHT.  WILL GO WITH
CHANCE POPS NORTH AND EAST AND SLIGHT CHANCE SOUTH AND WEST THURSDAY
AND FRIDAY.  WILL ALSO TREND TEMPERATURES DOWN A LITTLE FURTHER.
EFFECTS OF FRONT APPEAR TO LAST THROUGH SATURDAY AS UPPER RIDGE
BEGINS TO EXPAND ACROSS AREA FROM WEST SUNDAY.  WILL LEAVE POPS OUT
SUNDAY AND MONDAY FOR NOW...BUT WILL WARM TEMPERATURES BACK UP.

MAF   073/097/072/097   -0-0
LSA   069/097/069/098   2-2-
6R6   075/096/075/096   -0-0
MRF   061/087/060/090   212-
CNM   070/100/070/101   --10

.MAF...
TX...NONE.
NM...NONE.

AKL

In the hours before

Special weather statement, Jun 10, 2:00 PM CDT, 3 hours 46 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT MON JUN 10 2002

.SYNOPSIS...
A HIGH PRESSURE RIDGE IN THE MID LEVELS OF THE ATMOSPHERE IS EXPECTED
TO REMAIN IN PLACE OVER TEXAS TODAY.  A SURFACE DRYLINE WILL BECOME
ESTABLISHED ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS.  ISOLATED
THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE DRYLINE AS WELL AS
OVER THE MOUNTAINS IN SOUTHWEST TEXAS.

THE FOLLOWING ARE THE WEATHER HAZARDS EXPECTED THE NEXT 24 HOURS...

.ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE THIS AFTERNOON
AND CONTINUE THIS EVENING ACROSS PARTS OF WEST TEXAS AND SOUTHEAST
NEW MEXICO.  THE FAVORED AREA FOR THUNDERSTORM DEVELOPMENT WILL BE
NEAR THE DRYLINE...GENERALLY ALONG A HOBBS TO BALMORHEA TO MARFA
LINE.  THUNDERSTORMS THAT DO DEVELOP COULD REACH SEVERE LEVELS...
WITH THE MAIN HAZARD BEING DAMAGING THUNDERSTORM WINDS...POSSIBLY
GREATER THAN 70 MPH.

.LOCALIZED FLASH FLOODING...

IN ADDITION...ABUNDANT AMOUNTS OF MOISTURE IN THE LOWER AND MID
LEVELS OF THE ATMOSPHERE COUPLED WITH SLOWER MOVING THUNDERSTORMS...
WILL RESULT IN THE POSSIBILITY OF LOCALIZED FLASH FLOODING...
PRIMARILY IN AND NEAR THE MOUNTAINS OF SOUTHWEST TEXAS.

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING.  SPOTTER GROUPS AND
EMERGENCY MANAGERS SHOULD MONITOR FOR POSSIBLE SEVERE WEATHER
CONDITIONS BEGINNING LATER THIS AFTERNOON.

PV/03

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:05 PM CDTSevere Thunderstorm WarningMAFAndrews40 min
Jun 9, 8:55 PM CDTSevere Thunderstorm WarningMAFBrewster50 min
Jun 10, 3:02 AM CDTFlash Flood WarningMAFPresidio3 hr
Jun 10, 6:06 AM CDTFlash Flood WarningMAFPresidio4 hr
Jun 10, 4:53 PM CDTSevere Thunderstorm WarningMAFBrewster52 min
Jun 10, 6:12 PM CDTFlash Flood WarningMAFBrewster4 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.